Arizona, 2022

Damaging Wind in Arizona, July 23, 2022

July 23, 2022 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved west across southeast Arizona during the late night hours of July 23 into the morning of July 24. One storm produced a severe wind gust near Sierra Vista.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across southeast Arizona during the late night hours of July 23 into the morning of July 24. One storm produced a severe wind gust near Sierra Vista.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:10 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 23, 9:10 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
910 PM MST Sat Jul 23 2022

.SYNOPSIS...Temperatures will fall back to near average this weekend
into next week as moisture increases and thunderstorms become more
likely. Upcoming storms will carry an increasing flash flood threat
along with strong winds and lightning.

&&

.UPDATE...Convection was slow to get going this afternoon, but
we've slowly seen an uptick in activity across portions of the
forecast area, including the Tucson metro area, since 8 pm. After
mining all the new 00z to 02z CAM data it looks like the area
will see a very active overnight period. Main threats overnight
will be strong gusty winds and brief heavy rain that may lead to
some flash flooding problems. Went ahead and made a quick update
to the forecast to account for above thinking.

&&

.DISCUSSION...Looking at a slight delay in the development of
showers and thunderstorms today. However, still expecting a few
strong thunderstorms with locally heavy downpours and strong winds
late this afternoon and evening. Will also likely see some lingering
showers and thunderstorms overnight as well. The best chance of
thunderstorms and heavy rainfall will be near the International
Border today. Ensembles favored a wet weather pattern evolving
through next week as deeper moisture advects into the region and a
couple of disturbances interact with this moisture to produce more
widespread rainfall chances. Latest WPC Excessive Rainfall Outlook
products highlighted a slight risk of excessive rainfall the next 4
days. Although, isolated flash flooding will be possible later
today, especially the near the International Border, more widespread
rain chances will be possible Sunday into Monday. The latest HREF
solutions zero in on Sunday afternoon and evening with neighborhood
probabilities for 3hr QPF greater than one inch exceeding 50
percent. Based on this latest model guidance, have opted to post a
flash flood watch for Sunday afternoon and evening. Will need to
play future watch issuances day-to-day as deep moist convection can
be somewhat fickle this time of year based on the extent of morning
cloudiness and subsequent daytime surface heating. Otherwise,
daytime temperatures will lower to near seasonable readings this
coming week.

&&

.AVIATION...Valid through 25/00Z.
Isolated to Scattered TSRA. Localized +TSRA likely. Lower cigs
between 5-8k ft AGL can be expected around precipitation, including
gusty winds in excess of 40 kts. Otherwise, cloud bases range
8-12k ft AGL with diurnal sfc winds generally less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Increasing moisture will bring more widespread
showers and thunderstorms, providing a greater potential for heavy
rainfall. Most locations should see at least a wetting rain into
next week, with many locations seeing areal averages greater than
one half inch. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flood Watch from Sunday afternoon through Sunday evening for
  AZZ502>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 8:07 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
807 PM MST Sat Jul 23 2022

AZZ504-507-514-240330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
807 PM MST Sat Jul 23 2022

...A strong thunderstorm will impact portions of east central Pima
County through 830 PM MST...

At 807 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 17 miles west of Benson. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vail.

This includes the following highways...
 Interstate 10 between mile markers 280 and 292.
 Route 83 between mile markers 54 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 11050 3191 11061 3199 11077 3206 11068
      3210 11057
TIME...MOT...LOC 0307Z 143DEG 2KT 3199 11061

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jul 23, 9:04 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
904 PM MST Sat Jul 23 2022

AZZ504-514-240445-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
904 PM MST Sat Jul 23 2022

...A strong thunderstorm will impact portions of east central Pima
County through 945 PM MST...

At 904 PM MST, Doppler radar was tracking a strong thunderstorm near
Tanque Verde, or 8 miles east of Davis-Monthan Air Force Base, moving
northwest at 5 to 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Tanque Verde, Sabino Canyon Recreation Area, Catalina
Foothills, Saguaro National Park East and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 11064 3214 11076 3228 11092 3238 11069
TIME...MOT...LOC 0404Z 140DEG 5KT 3221 11074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jul 23, 9:20 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
920 PM MST Sat Jul 23 2022

AZZ504-240500-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
920 PM MST Sat Jul 23 2022

...A strong thunderstorm will impact portions of northeastern Pima
County through 1000 PM MST...

At 919 PM MST, Doppler radar was tracking a strong thunderstorm over
South Tucson, or near Tucson, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, South Tucson, Saguaro National Park West, Tucson
Estates, Catalina Foothills and Valencia West.

This includes the following highways...
 Interstate 10 between mile markers 251 and 265.
 Interstate 19 between mile markers 58 and 63.
 Route 77 between mile markers 70 and 75.
 Route 86 between mile markers 165 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 11079 3216 11090 3210 11104 3226 11118
      3235 11096 3228 11090
TIME...MOT...LOC 0419Z 152DEG 12KT 3217 11098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jul 23, 10:26 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1026 PM MST Sat Jul 23 2022

AZZ507-240600-
Upper San Pedro River Valley including Sierra Vista/Benson-
1026 PM MST Sat Jul 23 2022

...A strong thunderstorm will impact portions of west central Cochise
County through 1100 PM MST...

At 1025 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Whetstone, or 14 miles south of Benson, moving
west at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whetstone and Fairbank.

This includes the following highways...
 Route 80 near mile marker 310.
 Route 82 between mile markers 53 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3179 11014 3169 11013 3165 11034 3185 11034
TIME...MOT...LOC 0525Z 092DEG 17KT 3175 11023

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 23, 11:03 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1103 PM MST Sat Jul 23 2022

AZZ509-511-240645-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
1103 PM MST Sat Jul 23 2022

...A strong thunderstorm will impact portions of southwestern
and south central Graham County through 1145 PM MST...

At 1101 PM MST, Doppler radar was tracking a strong thunderstorm near
Roper Lake State Park, or 11 miles southwest of Safford, moving
northwest at 10 mph. Additional storms were developing in the area.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Central, Swift Trail Junction, Mount Graham and Frye
Mesa Dam.

This includes the following highways...
 Route 70 between mile markers 313 and 355.
 Route 191 between mile markers 109 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3278 10943 3259 10983 3279 11035 3300 10981
TIME...MOT...LOC 0601Z 148DEG 11KT 3269 10978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM
Special weather statement, Jul 23, 11:20 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1120 PM MST Sat Jul 23 2022

AZZ503-504-507-513-240700-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1120 PM MST Sat Jul 23 2022

...Strong thunderstorms will impact portions of east central Pima,
southwestern Cochise and eastern Santa Cruz Counties through MIDNIGHT
MST...

At 1119 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kartchner Caverns State Park to near
Parker Canyon Lake. Movement was west at 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whetstone, Huachuca City, Patagonia, Sonoita, Elgin, Kartchner
Caverns State Park, Fort Huachuca, Parker Canyon Lake, Canelo and
Lochiel.

This includes the following highways...
 Route 82 between mile markers 20 and 51.
 Route 83 between mile markers 3 and 47.
 Route 90 between mile markers 301 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3186 11078 3186 11035 3133 11033 3133 11074
TIME...MOT...LOC 0619Z 094DEG 12KT 3178 11041 3139 11039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Tucson radar (KEMX), 38 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 23, 11:44 PM MST
Where
Cochise County, 4.91 mi WNW of (Fhu)ft Huachuca Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.600, -110.430

A thunderstorm wind gust to 59 mph measured at KALK Pioneer Field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049325.